I am 45 years old - I had a partial thyroidectomy at age 14 - I have been on thyroxine 200mcg ever since. The dose has been altered once in that time and was changed back at the next blood test.
TSH level has been declining over past few years and is now less than 0.01 - suggesting over replacement.
T4 level is slightly high - T3 level in middle of range.
I felt absolutely fine.
4 months ago, my doctor reduced my dose of thyroxine to 175mcg -I feel awful - all symtoms of low thryoid replacment! Slow movement, change of facial expression / loss of eyebrow hair etc etc. I am just not me any more!
I am also on Atenlol and tibalone.
Is there anything which could have 'masked' the result of the TSH making in unusually low?
A second test has given the same result - the Doctor is threatening to reduce my dose further - heaven help me!
The doctor should not be perceived to be "threatening" - a decrease in dose is appropriate as low TSH is associated with atrial fibrillation (life-threatening heart rhythm problem) and with osteoporotic fractures. This evidence has accumulated in the last 10 years or so and many patients who have been on high doses for decades are now being recognized to be at risk and the dose is being decresed. However, these patients have acclimated to the high dose and decreasing the dose is met with resistance and symptoms. I have tried combo T4/T3 (ie synthroid and cytomel) in these cases but the target is to get the TSH at least > 0.2.
Request antibodies testing to see if that's what affecting the low TSH. Also have you been taking your replacement before your lab draws? I've noticed if I take mine anywhere within 12 hours TSH is reduced by .50
Personally I would go by how you feel. 'Feeling awful' is not normal. Would you rather be held hostage to a blood test and feel awful for the rest of your life? I have been struggling to get balanced on thyroxine, cytomel or Armour for the last 18 months. I have not worked a day in the last 7. Trashed adrenals gives me very high Frees and a very low TSH as the thyroid builds up in the blood and doesn't make it into my cells. I would be delighted to feel well again irrespective of what the TSH says. If your doctor won't prescribe it you can buy it on the net.
i am 28 yrs old... the doctor says i have poblem with my thyroid.. they says i have "hyperthyroidism".. but as i undergo blood test the result of my FT4 is normal and my TSH is at low level... how is it?.... coz after a week of taking the medicine they prescribed to me, i felt so different, i have the feeling that im getting bad... compare to the symptoms i felt 2 yrs ago, the first time i had that "hyperthyroidism".."
You need to get copies of your lab work and get familiar with what is normal. Treating a patient just because of a TSH is inappropriate. I'm sure other tests were run which made the doc to decide to med's.
They also need to do a TSI test to confirm a Gravse diagnosis.
I know that, at 28, getting into the medical aspect of your life was not likely what you had in mind. That said, hyperthroidism can be quite dangerous. You need to "learn"... You say your Free T4 is "normal"....but do you know where it is, in the lab range? Are you aware that your Free T3 would normally be higher than your Free T4 is? Since thyroid problems are predominant in my family (including 4 children) I have found that usually a person who is hyperthyroid has an elevated Total T3 and/or Free T3, especially if the Total or Free T4 is in the upper quadrant of the lab range.
In other words, if your Free T4 is at the top of your lab range, unless you have some kind of binding issue or conversion issue that prevents it, you would expect your Free T3 to be even higher...which, in all likelihood, would push it outside of the normal range (on the hyper end). You also need to be tested for Graves Disease (antibodies). This is just one of the diseases caused by antibodies (that attack your thyroid because they believe it to be "foreign")...the other is Hashimotos which causes hypo (underactive) symptoms.
By the way, if your Free T4 is high, your TSH will be low. Envision a see-saw...when one is up, the other "end" should be down....that's why your TSH is low. I can not encourage you enough to learn about hyperthyroidism as much as you can...you need to be aware of all the symptoms, for mild to severe, so you will recognize if you are having problems that require immedicate medical assistance.
Texastwin827, your comments about the ratio of FT4 to FT3 in people with hyperthyroidism have got me thinking... I have been treated with Synthroid for hypothyroidism for approx. 2 years, due to a high TSH. All along, my FT3 has always been higher than my FT4, though it has never been out-of-range.
Recently, I have been experiencing symptoms of overmedication and/or hyperthyroidism, whereas I've only experienced the typical hypothyroid symptoms in the past. I have noticed that drastically reducing my Synthroid dose helps a lot with the hyper symptoms. But, I am now very much below the Synthroid dose that formerly made me feel best.
The recent anxiety has made me suspicious of antibodies caused by Hashimotos, and I am trying to get my endo. to test me for them. But, I never considered the possibility of having Graves and/or hyperthyroidism with a higher FT3 than FT4. Do you think this is something I should investigate?
This pixie is new to this stuff and seeking some explanations...
I am a 38yo girl pixie - living in NZ
a couple of months ago I went to the doctor seeking help for the nasty headaches I get that are becoming more frequent. The doc noticed a lump on my thyroid - sent me off for bloods and an ultrasound scan... Since then I have seen 2 specialists and had 2 more blood tests - results below:
Free thyroxine 7.7 (9.0-19.0) Low
TSH 0.43 (0.35-4.90)
Free Thyroxine 8.7 (9.0-19.0) Low
TSH .015 (0.35-4.90) Low
T3 6.35 (2.6-6.00) High
Free Thyroxine 13.7 (9.0-19.0)
TSH .01 (0.35-4.90) Low
T3 7.97 (2.6-6.00) High
Findings: the right lobe of the thyroid appears normal. In the left lobe there is a solitary nodule measuring 29x28x41mm which is part solid part cystic. Other than the size there are no worrying features.
Macro: 10mls of slightly cloudy blue fluid submitted together with three AF and two AD smears.
Cyto: The aspirate is cellular and consists of numerous clusters of follicular cells, some of which show microfollicular arrangement. The background consists of blood and colloid. There is no papillary differentiation identified. The cellularity of the smear and the presence of microfollicular arrangements of follicular cells raises the possibility of follicular neoplasm.
Symptoms I have noticed...
tiredness, overheating, heart flutters, muscular weakness and cramps, nervousness, inability to focus for long, soreness around the other glands in my body - eg further up neck and under arms, and of course the nasty headaches that sent me to the doc in the first place...
So - there are a lot of big words i dont understand - the docs seem to tell me I'm weird and bloods shouldnt look like that. And that half my thyroid is "suspicious" so they want to hack it out :(
The blood tests seem to indicate that my TSH is in danger of becoming extinct.
Will the removal of half my thyroid help? Are there any other options? Any that DONT include nuking me with radioactive iodine?
I'm feeling worse and worse - should i have been put on some sort of medication already?
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.